New Medical Journal Article Follows June 2009 FDA-Required Warning For Singulair About Neuropsychiatric Events
(Posted by Tom Lamb at DrugInjuryWatch.com)
On June 12, 2009 the FDA announced a new warning about an increased risk of neuropsychiatric events for the asthma medicine Singulair (montelukast)-- as well as some other less popular leukotriene inhibitors, Accolate (zafirlukast) as well as Zyflo and Zyflo CR (zileuton).
This announcement was followed closely by a medical journal article, "Montelukast and psychiatric disorders in children.", which was published in the June 23, 2009 edition of Pharmacoepidemiology and Drug Safety. The Abstract for this new Singulair article starts with a relatively ominous line: "A signal has been raised concerning montelukast and adverse drug reactions (ADRs) in children."
This June 2009 Singulair medical journal article presents the findings of a study whose purpose was "to evaluate psychiatric ADRs during treatment with [Singulair (montelukast)] in children." For this purpose, a team of researchers from Department of Clinical Pharmacology and Regional Pharmacovigilance Centre, Sahlgrenska University Hospital, Göteborg, Sweden, analyzed all reports of psychiatric disorders during treatment with Singulair in children under age 18 in the Swedish ADR database SWEDIS for the period 1998 to 2007.
From the Abstract for this Swedish Singulair study concerning adverse reactions in children:
RESULTS: A total of 48 reports of psychiatric disorders in children during treatment with montelukast were found in SWEDIS. Reports appeared every year after registration. Psychiatric disorders reported more than once included nightmares (n = 15), unspecified anxiety (n = 11), aggressiveness (n = 11), sleep disorders (n = 10), insomnia (n = 3), irritability (n = 3), hallucination (n = 3), hyperactivity (n = 3), and personality disorder (n = 2). In 23 reports (48%), the child experiencing psychiatric ADRs was ADR was indicated in 35 reports. In 28 of these (80%), the time from exposure to ADR was less than 1 week. A statistical signal for psychiatric disorders appeared in the fourth quarter of 1998 (three reports, IC-value: 2.34, 95% lower confidence limit: 0.62).
These findings led the researchers to conclude that psychiatric adverse reactions can occur in children during their treatment with Singulair (montelukast), which indicated to them that "[f]urther studies are needed to establish the magnitude of the problem."
We agree that more research should be done, and soon, about the extent of Singulair possibly causing psychiatric disorders in children using this very popular asthma drug from Merck.